Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Jackson, MS

May 9, 2004Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2004, 10:55 PM CDT for Sunflower County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2004, 10:55 PM CDT (03:55 UTC)
Expired
May 9, 2004, 11:25 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT-WED...THE MOST RECENT DRY SPELL WILL GRADUALLY
COME TO AN END THIS WEEK AS DEEPER MOISTURE AND A SERIES OF
DISTURBANCES WILL COMBINE TO INCREASE RAIN CHANCES. LATEST VISIBLE
SATELLITE IMAGERY SHOWS ISOLATED SHOWERS DEVELOPING OVER WESTERN
ALABAMA THAT WILL MOVE WEST INTO EASTERN MISSISSIPPI LATER THIS
AFTERNOON AND A FEW SHOWERS DEVELOPING OVER THE DELTA. WATER VAPOR
IMAGERY SHOWS A WEAK CIRCULATION IN THE WESTERN GULF OF MEXICO. THIS
IS ASSOCIATED WITH THE UPPER TROUGH OVER THE SOUTHERN PLAINS THAT
WILL SLOWLY MOVE TO THE NORTHEAST AND DISSIPATE OVER OUR REGION
MONDAY. AS THIS FEATURE MOVES OVER OUR AREA TONIGHT IT IS EXPECTED
TO COMBINE WITH AN AREA OF MOISTURE CONVERGENCE ALONG A THETAE RIDGE
TO SQUEEZE OUT ADDITIONAL SHOWERS AND PERHAPS A THUNDERSTORM OVER
CENTRAL AND NORTHERN MISSISSIPPI OVERNIGHT. THE OVERNIGHT PCPN WILL
LIKELY LIMIT CONVECTION MONDAY TO ALL BUT OUR SOUTHERN MOST COUNTIES
WHERE WL CARRY SLIGHT CHANCE POPS FOR THE AFTERNOON AND EVENING.
TUESDAY A LARGE UPPER TROUGH WILL BEGIN TO AFFECT OUR AREA AS IT
MOVES INTO THE PLAINS STATES. SE FLOW AROUND THE BERMUDA HIGH AND SW
FLOW ALOFT WILL INCREASE DEEP MOISTURE BACK OVER THE REGION. PWS
WILL CLIMB ABOVE AN INCH AND THREE QUARTERS. WITH DAYTIME HEATING
ENOUGH INSTABILITY WILL RESULT IN THE DEVELOPMENT OF LATE AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WITH THE HIGHEST POPS IN THE
SW. A SHORT WAVE WILL ROUND THE BASE OF THE UPPER TROUGH AND OVER
OUR REGION WEDNESDAY AND ENHANCE CONVECTION OVER THE WHOLE AREA THEN.

&&

.LONG TERM...THU-SUN...MEDIUM RANGE MODELS AGREE THAT THE LARGE
UPPER TROUGH OVER THE WESTERN TWO THIRDS OF THE CONUS WILL BEGIN TO
LIFT OUT AS THE LONG WAVE PATTERN TRANSITIONS TO NEARLY ZONAL FLOW
BY THE END OF THE WEEKEND. AT THE SFC THE BERMUDA RIDGE WILL
PERSIST WITH THE RIDGE AXIS NOSING WEST ACROSS THE GULF COAST
STATES. A COLD FRONT WILL DROP INTO THE UPPER MISSISSIPPI RIVER
VALLEY FRIDAY BUT STALL WELL NORTH OF OUR AREA. THUS...A WARM MOIST
AIRMASS WILL BE LEFT IN PLACE OVER OUR REGION LENDING TO MORE
DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD. WITH ABUNDANT CLOUD
COVER THROUGH THE PERIOD MORNING LOWS WILL BE A FEW DEGREES ABOVE
NORMAL WHILE AFTERNOON HIGHS WILL BE NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  85  62  82 /  20  10  10  40
MERIDIAN      62  85  60  84 /  20  10  10  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, May 9, 2:47 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT SUN MAY 09 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101947-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
247 PM CDT SUN MAY 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH NEXT
SATURDAY...MAY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.